North Carolina, 2011

High Wind in North Carolina, December 7 to 8, 2011

December 7 to 8, 2011 · NWS RNK · 2 events in 2 counties and zones

An area of low pressure strengthened as it moved north of our area. Behind the cold front associated with this low, gusty northwest winds developed which blew down trees and power lines across portions of the northwest North Carolina mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure strengthened as it moved north of our area. Behind the cold front associated with this low, gusty northwest winds developed which blew down trees and power lines across portions of the northwest North Carolina mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 7, 3:52 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 7, 3:52 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EST WED DEC 7 2011

.SYNOPSIS...
VIGOROUS UPPER LEVEL LOW WILL MOVE ACROSS THE MID ATLANTIC REGION
TONIGHT WITH CYCLOGENESIS TAKING PLACE OVER EASTERN VIRGINIA...AND
THE RESULTANT CYCLONE MOVING RAPIDLY NORTHEAST ALONG THE NEW ENGLAND
COAST. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THURSDAY...
BRINGING A TRANSITION TO FAIR DRY WEATHER FOR FRIDAY AND THE
UPCOMING WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM EST WEDNESDAY...

MYRIAD OF WEATHER ISSUES TO WORK THROUGH THIS EVENING...TO INCLUDE
EXCESSIVE RAIN...P-TYPE CHANGE...AND HIGH WINDS.

ROBUST UPPER LOW OVERHEAD THIS EVENING TO PROVIDE LIFT FOR SURFACE
CYCLOGENESIS ALONG FRONTAL BOUNDARY WHICH IS MOVING EAST ACROSS THE
VA/NC PIEDMONT. THIS SURFACE LOW IS EXPECTED TO RAPIDLY MOVE
NORTHEAST AND DEEPEN TO A 992 MB LOW NR LONG ISLAND BY
MIDNIGHT...AND 980 MB BY DAYBREAK THURSDAY AS IT PASSES EAST OF
MACHIAS MAINE.

WE ARE NOW WITHIN THE FINAL STAGES OF PRECIP PRODUCTION FOR OUR
CWA...ANY REMAINING QPF CONFINED TO JUST THIS EVENING. RAINFALL
TOTALS FOR THE EVENT WILL LIKELY BE IN THE 1 TO 3 INCH RANGE WITH
SOME LOCALLY HIGHER AMOUNTS...AROUND 4 INCHES...NEAR THE BLUE RIDGE.
THIS WILL RESULT IN SUBSTANTIAL RISES ALONG AREA STEAMS AND CREES
WITH CONTINUED POTENTIAL FOR PONDING OF WATER AND LOWLAND FLOODING
ISSUES.  IT WILL ALSO TAKE A DAY OR TWO FOR THE WATER TO DRAIN
THROUGH THE RIVER NETWORK WITH SIGNIFICANT RISES ANTICIPATED
TOO...SEE HYDRO SECTION OF THIS DISCUSSION FOR DETAILS.

THERE MAY BE A BRIEF PERIOD THIS EVENING...BEFORE 7 PM...WHERE
POTENTIAL FOR ISOLATED SEVERE STORM MAY TAKE PLACE BEFORE THE FRONT
CLEARS OUR FAR EASTERN CWA.  STORM RELATIVE HELICITIES ARE HIGH BUT
CAPE SEEMS PRETTY ANEMIC...LESS THAN 500 J/KG.  A MORE FAVORABLE
ENVIRONMENT FOR SEVERE STORMS EXISTS OVER THE TIDEWATER OF VA/NC
WHERE SOME SOLAR INSOLATION TOOK PLACE DURING THE AFTERNOON.

P-TYPE CHANGE OF THE PRECIP IS UNDERWAY ACROSS THE WESTERN CWA. LOOK
FOR RAPID CHANGE OVER TO SNOW THIS EVENING AS COLDER AIR WORKS ITS
WAY INTO THE BACK SIDE OF THE STORM SYSTEM. SEVERAL HOURS OF SNOW IS
POSSIBLE WEST OF THE BLUE RIDGE THIS EVENING B4 THE PRECIPITATION
COMES TO AN END. ALSO BE ON THE LOOKOUT FOR BLACK ICE AS
TEMPERATURES FALL INTO THE 20S CAUSING WATER TO FREEZE...ESP ON
BRIDGES AND OVERPASSES. WINTER WEATHER ADVISORIES ARE IN EFFECT FROM
THE NC MTNS NORTHEASTWARD INTO THE VA HIGHLANDS AND WV MTNS. 1 TO 4
INCHES OF SNOW IS POSSIBLE WITHIN THIS CORRIDOR...THE HIGHER AMOUNTS
OCCURRING AT THE HIGHER ELEVATIONS...SEE WINTER WEATHER ADVISORY
STATEMENT FOR DETAILS. TEMPERATURES WILL BE COOLING FROM TOP
DOWN...THE VALLEYS THE LAST TO EXPERIENCE THE CRITICAL TEMPERATURES.
THE GROUND IS WARM AND WET...THUS THE FIRST HOUR OR TWO OF SNOW
PRODUCTION SHOULD MELT ON CONTACT.  THE ONLY THING THAT MAY COUNTER
THIS WOULD BE FOR SNOW RATES TO INCREASE...TO AN INCH AN HOUR OR
MORE...WHICH IS A DISTINCT POSSIBILITY AS SUPPORT FROM THE UPPER LOW
PASSES OVERHEAD THIS EVENING.  DURATION OF THE SNOW LOOKS LIKE IT
WILL BE LIMITED TO JUST THE EVENING HOURS...B4 MIDNIGHT...THUS IT
WILL BE A RACE TO SEE HOW FAST WE CAN COOL THE BOUNDARY LAYER AND
ACCUMULATE SNOW B4 THE PRECIP COMES TO AN END.  ALL THINGS
CONSIDERED...THIS JUSTIFIES NEED FOR LARGE SPREAD IN OUR SNOW FALL
PAINT BRUSH.

LOOKING BEYOND THE SCOPE OF THE PRECIP ISSUES...THE WAKE PRESSURE
RISES...WHICH MAY EXCEED 12 MB BETWEEN 6PM AND MIDNIGHT THIS
EVENING...RAISE CONCERN FOR HIGH WINDS. STRONG CROSS BARRIER FLOW IS
EXPECTED TO DEVELOP THIS EVENING WITHIN THE WAKE OF THE DEPARTING
STORM SYSTEM. FORECAST SOUNDINGS...ESPECIALLY THOSE ALONG THE BLUE
RIDGE...SUGGEST BOUNDARY LAYER WIND GUSTS OF NEAR 50 KTS ARE
POSSIBLE. WITH THE WET GROUND...TREES WILL BE MUCH EASIER TO UPROOT.
AS SUCH HAVE ISSUED A WIND ADVISORY ALONG THE BLUE RIDGE INCLUDING
THE VA HIGHLANDS...NEW RIVER...ROANOKE AND SOUTHERN SHENANDOAH
VALLEYS...FOR WIND GUSTS OF 40 TO 55 MPH.  A HIGH WIND WARNING HAS
BEEN ISSUED FOR THE HIGH COUNTRY OF NC AND INTO SW VA TO INCLUDE
GRAYSON...CARROLL...AND FLOYD.  WIND GUSTS OF UP TO 60 MPH WILL
FAVOR THESE AREAS.

AFTER WE GET PAST TONIGHT...THE WEATHER BECOMES QUIET QUICKLY.  THE
CYCLONE SHOULD BE FAR ENOUGH REMOVED FROM THE CWA NOT TO BE A PLAYER
DURING THE DAY THURSDAY.  HIGH PRESSURE WILL REPLACE THIS SYSTEM AND
BECOME SITUATION OVERHEAD...WINDS ALSO DIMINISHING QUICKLY.

LOOKING FORWARD TO A LITTLE SUN.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
...AS OF 330 PM EST WEDNESDAY...

EXPECT THAT WE WILL FIND OUT THE DIFFERENCE BETWEEN A PACIFIC HIGH
PRESSURE SYSTEM AND A POLAR HIGH PRESSURE SYSTEM COME FRIDAY...AS WE
WILL SEE BOTH TYPES PASS THROUGH OUR REGION. WE START OFF FIRST WITH
THE PACIFIC HIGH PRESSURE SYSTEM WELL ESTABLISHED OVER OUR AREA ON
THURSDAY NIGHT. WE CAN EXPECT RELATIVELY CLEAR SKIES ACROSS OUR
AREA...PERHAPS A LITTLE CLOUD COVER IN THE MOUNTAINS LEFT OVER FROM
THE DEPARTING STORM SYSTEM. TEMPERATURES THURSDAY NIGHT AND FRIDAY
WILL BE VERY CLOSE TO NORMAL FOR THIS TIME OF YEAR...WITH EARLY
FRIDAY MORNING LOWS IN THE UPPER 20S TO NEAR 30...AND FRIDAY
AFTERNOON HIGHS IN THE MID 40S WEST OF THE BLUE RIDGE...AND IN THE
UPPER 40S TO LOW 50S TO THE EAST.

BY FRIDAY EVENING...AN ALBERTA CLIPPER STYLE COLD FRONT WILL MAKE
ITS WAY THROUGH OUR REGION...USHERING IN THE POLAR HIGH PRESSURE.
ACROSS MUCH OF OUR AREA...THE FRONTAL PASSAGE WILL BE MARKED MAINLY
BY A DROP IN TEMPERATURES AND A NORTHWESTERLY WIND SHIFT...WITH
GUSTS UP TO 25 MPH WEST OF THE BLUE RIDGE. HOWEVER...AREAS FROM THE
NORTH CAROLINA MOUNTAINS TO THE ALLEGHANY HIGHLANDS WILL SEE SNOW
SHOWERS DEVELOP FRIDAY NIGHT AND EARLY SATURDAY MORNING. MOISTURE IS
PRETTY LIMITED AHEAD OF THE CLIPPER FRONT...AND DO NOT EXPECT TO SEE
MORE THAN A QUARTER INCH OF NEW SNOW ACCUMULATIONS AS SNOWFALL IS
EXPECTED TO END BY LATE SATURDAY MORNING.

WITH POLAR HIGH PRESSURE BECOMING ESTABLISHED OVER THE WEEKEND...
AFTERNOON TEMPERATURES FROM THE ALLEGHANY HIGHLANDS THROUGH THE
NORTH CAROLINA MOUNTAINS WILL STRUGGLE TO RISE INTO THE MID 30S.
WINDS WILL REMAIN ON THE GUSTY SIDE DURING THE AFTERNOON...BUT WILL
BEGIN TO DIMINISH AROUND SUNSET AS THE PRESSURE GRADIENT RELAXES.
WITH CLEAR SKIES ACROSS OUR REGION...SATURDAY NIGHT TEMPERATURES
WILL BE SOME OF THE CHILLIEST OF THIS SEASON...WITH LOWS RANGING
FROM THE MIDDLE TEENS IN SOUTHEAST WEST VIRGINIA...TO THE LOW 20S
ACROSS PARTS OF THE PIEDMONT REGION.

&&

.LONG TERM /SUNDAY THROUGH NEXT WEDNESDAY/...
...AS OF 330 PM EST WEDNESDAY...

HIGH PRESSURE MAINTAINS ITS CONTROL OF OUR WEATHER PATTERN ON
SUNDAY...AS THE HIGH REMAINS WEDGED ALONG THE EASTERN SLOPES OF THE
APPALACHIANS. LONG RANGE FORECAST MODELS ARE IN AGREEMENT THAT A
DEEP LOW PRESSURE SYSTEM WILL DEVELOP OVER THE ATLANTIC EARLY NEXT
WEEK...BUT THAT THIS SYSTEM WILL REMAIN SUFFICIENTLY FAR TO THE EAST
THAT IT WILL NOT SIGNIFICANTLY IMPACT OUR REGION. TEMPERATURES ARE
EXPECTED TO WARM ACROSS OUR REGION AGAIN ON TUESDAY...AS WINDS
BECOME MORE SOUTHERLY AHEAD OF OUR NEXT COLD FRONT. AS THE COLD
FRONT PASSES THROUGH OUR AREA...EXPECT THAT WE WILL SEE A MIXTURE OF
RAIN AT LOWER ELEVATIONS...AND SNOW ALONG OUR WESTERN RIDGELINES.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1225 PM EST WEDNESDAY...

IFR TO LIFR CONDITIONS WILL CONTINUE THROUGHOUT THE FORECAST AREA
THROUGH LATE THIS AFTERNOON...WITH SOME BREAKS POSSIBLE AT TIMES
ESPECIALLY DAN/LYH AHEAD OF THE FRONT BETWEEN 18Z-22Z/1P-5P WED. LOW
PRESSURE DEVELOPING IN NORTH CAROLINA ALONG A COLD FRONT WILL LEAD
TO RAPIDLY CHANGING CONDITIONS INTO THIS EVENING. MUCH COLDER AIR
WILL COME INTO THE MOUNTAINS...CHANGING THE PRECIPITATION TO SNOW.
AS THE LOW MOVES NORTHEAST AND SURFACE/LOW LEVEL WINDS COME AROUND
TO THE NORTHWEST...CONDITIONS WILL IMPROVE EAST OF THE BLUE RIDGE.
WINDS WILL INCREASE WITH GUSTS TO 35 KNOTS POSSIBLE AFTER 00Z/7P.
GUSTS UP TO 40-45 KNOTS ARE POSSIBLE IN THE CORRIDOR ALONG THE BLUE
RIDGE BETWEEN ROA-GEV-TNB. SHOULD SEE IMPROVING CIGS LATE THIS
EVENING IN THE EAST AND CLEARING OUT IN THE WEST AFTER MIDNIGHT.

A RETURN TO VFR AND DIMINISHING WINDS ARE EXPECTED BY THURSDAY
AFTERNOON AND FRIDAY AS HIGH PRESSURE MOVES INTO THE AREA. ON
SATURDAY...SOUTHEAST WEST VIRGINIA MAY SEE SOME MVFR CONDITIONS AS
A CLIPPER SYSTEM MOVES THROUGH THE AREA.

&&

.HYDROLOGY...
AFTER WIDESPREAD 1-3 INCHES FELL ACROSS THE BASINS FROM THE BLUE
RIDGE WESTWARD ENDING AT 12Z THIS MORNING WE HAVE SEEN AN ADDITIONAL
0.25 TO 0.50 INCHES OF BASIN-AVERAGE RAINFALL FROM 12Z TO 18Z IN
THE GREENBRIER...FAR UPPER JAMES...UPPER ROANOKE...MIDDLE NEW AND
TENNESSEE BASINS. POINT RAINFALL AMOUNTS UP TO A MAXIMUM AROUND 1
INCH OR SLIGHTLY HIGHER HAVE BEEN OBSERVED IN THIS SAME 6-HOUR
PERIOD. BASINS EAST OF THE BLUE RIDGE AMOUNTS HAVE SEEN MUCH LESS
RAIN AGAIN TODAY AND NO REAL HYDROLOGIC ISSUES IN THAT AREA.

12Z GUIDANCE WAS INDICATING THAT FLOOD STAGE WOULD BE REACHED AT
BOTH THE GREENBRIER RIVER AT ALDERSON AND ON THE JAMES RIVER DOWN AT
BREMO BLUFF. RIVER MODEL WAS RERUN WITH 18Z DATA AND 30-40 PERCENT
LOWER QPF IN THE 18Z-00Z TIME FRAME WILL BRING ALDERSON IN BELOW
FLOOD STAGE..NOW EXPECTED TO STAY 1-2 FEET BELOW.  UPDATED RIVER
FORECAST THE JAMES ALSO LOOKING TO COME IN BELOW FLOOD STAGE AT ALL
POINTS BUT MAY EXCEED ACTION STAGE AT SEVERAL LOCATIONS. EARLIER
GUIDANCE SHOWING BREMO BLUFF REACHING FLOOD STAGE REVISED DOWNWARD
AND NOW EXPECT CREST ABOVE ACTION BUT BELOW FLOOD STAGE ON FRIDAY.

FLOOD WATCH FOR THE NORTHERN HALF WILL REMAIN IN EFFECT UNTIL 7 PM
AS THE STEADY LIGHT TO MODERATE RAINFALL THE REST OF THE DAY AND
INTO THIS EVENING MAY CAUSE SOME LOCAL RUNOFF AND MINOR PROBLEMS IN
AREAS WHERE WATER NORMALLY PONDS IN LOW-LYING AREAS. GREENBRIER
COUNTY HAS SEEN THIS HEAVIEST RAIN AND MAY BE MOST LIKELY TO
EXPERIENCE THIS TYPE OF MINOR FLOODING. MANY SMALLER STREAMS AND
RIVERS WILL BE RISING RAPIDLY AND MAY BE AT OR NEAR BANKFULL BUT
SIGNIFICANT SMALL STREAM FLOODING IS NOT ANTICIPATED OVERNIGHT AS THE
COLD AIR RUSHES IN AND CONVERTS RAIN TO SNOW IN THE WEST WHICH WILL
SLOW RUNOFF.

IN ADDITION STRONGER CELLS NOW DEVELOPING AHEAD OF THE BOUNDARY EAST
OF THE BLUE RIDGE ARE RACING NORTHWARD INTO SURRY AND PATRICK
COUNTIES AND WILL PRODUCE BRIEF HEAVY DOWNPOURS WITH RATES IN EXCESS
OF 1 INCH PER HOUR AND SOME PONDING OF WATER ON ROADS WILL OCCUR.
COULD BE A FLASH FLOOD ISSUE IF IT PERSISTS FOR VERY LONG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ011-014-018>020-
     022>024-034-035.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ007-009>014-
     018>020.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ022>024-032>035.
     HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR VAZ015>017.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR VAZ015-020.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR VAZ007-009.
NC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NCZ003-019.
     HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR NCZ001-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ044-045.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ045.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ042-043.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS/WP
HYDROLOGY...PFC
Hazardous weather outlook, Dec 7, 2:42 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EST WED DEC 7 2011

VAZ011-014-018-019-082245-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-
242 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022>024-034-035-082245-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
242 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ044-082245-
MONROE-
242 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ020-082245-
BATH-
242 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ045-082245-
GREENBRIER-
242 PM EST WED DEC 7 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-082245-
MERCER-SUMMERS-
242 PM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-082245-
TAZEWELL-SMYTH-
242 PM EST WED DEC 7 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ010-012-013-082245-
BLAND-WYTHE-PULASKI-
242 PM EST WED DEC 7 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-018-VAZ015-082245-
ASHE-WATAUGA-GRAYSON-
242 PM EST WED DEC 7 2011

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ002-VAZ016-017-082245-
ALLEGHANY NC-CARROLL-FLOYD-
242 PM EST WED DEC 7 2011

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ032-033-082245-
SURRY-WILKES-PATRICK-FRANKLIN-
242 PM EST WED DEC 7 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ043>045-058-059-082245-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
242 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ046-047-082245-
APPOMATTOX-BUCKINGHAM-
242 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Dec 7, 3:37 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EST WED DEC 7 2011

VAZ017-032-033-043-072115-
FLOYD VA-FRANKLIN VA-HENRY VA-PATRICK VA-
337 PM EST WED DEC 7 2011

...WIDESPREAD SHOWERS WITH HEAVY RAIN WILL AFFECT PARTS OF
FLOYD...FRANKLIN...HENRY AND PATRICK COUNTIES...

AT 330 PM EST...AN AREA OF SHOWERS WITH EMBEDDED HEAVY RAINFALL WAS
COVERING MUCH OF PATRICK COUNTY AND MOVING NORTHEAST AT 30 TO 40 MPH.

VERY HEAVY RAIN WILL FALL LOWERING VISIBILITY AND CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3655 8044 3659 8056 3665 8052 3665 8049
      3670 8045 3672 8047 3710 8022 3711 8016
      3714 8011 3695 7962 3694 7962 3655 8005
Special weather statement, Dec 7, 4:04 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EST WED DEC 7 2011

NCZ004>006-VAZ032-033-043-044-072145-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
404 PM EST WED DEC 7 2011

...A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
CASWELL...FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...ROCKINGHAM AND
STOKES COUNTIES...

AT 400 PM EST...A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
WAS STRETCHING FROM 5 MILES WEST OF SYDNORSVILLE TO 4 MILES NORTH OF
WINSTON-SALEM...MOVING TO THE EAST NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS LINE. VERY HEAVY RAIN IS
EXPECTED ALONG THIS LINE...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BE NEAR
SONTAG...VILLA HEIGHTS...HORSE PASTURE...AND FIGSBORO AROUND 410
PM...BELLEWS LAKE...MARTINSVILLE AIRPORT...MARTINSVILLE CITY...AND
PRICE AROUND 415 PM...CHATMOSS AND AND SNOW CREEK AROUND 420 PM.

LAT...LON 3626 8031 3696 8000 3694 7926 3623 7958

16
Special weather statement, Dec 7, 4:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EST WED DEC 7 2011

NCZ005-006-VAZ044-058-072230-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
443 PM EST WED DEC 7 2011

...A LINE OF HEAVY SHOWERS WILL AFFECT CASWELL...HALIFAX...
PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 438 PM EST...A LINE OF HEAVY SHOWERS WAS STRETCHING FROM 4 MILES
NORTHEAST OF CALLANDS TO 5 MILES SOUTHEAST OF GREENSBORO...MOVING
EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS LINE OF SHOWERS WILL BE NEAR CLIMAX...LAWSONVILLE...
RUFFIN...AND MAYFIELD AROUND 445 PM...GRETNA...WESTOVER HILLS...DRY
FORK...AND CHATHAM AROUND 450 PM...BLAIRS AND AND DANVILLE CITY
AROUND 455 PM.

LAT...LON 3624 7980 3696 7961 3700 7889 3697 7890
      3698 7882 3695 7878 3701 7875 3654 7887
      3653 7913 3624 7916

16
Special weather statement, Dec 7, 5:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EST WED DEC 7 2011

NCZ006-VAZ045>047-058-059-072315-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-
524 PM EST WED DEC 7 2011

...A LINE OF HEAVY SHOWERS WILL AFFECT APPOMATTOX...BUCKINGHAM...
CAMPBELL...CASWELL...CHARLOTTE AND HALIFAX COUNTIES...

AT 517 PM EST...A LINE OF HEAVY SHOWERS WAS STRETCHING ALONG A LINE
FROM 4 MILES NORTHWEST OF RED HOUSE TO 10 MILES WEST OF
ROXBORO...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS. VERY
HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WATER LEVELS ON AREA STREAMS WILL REMAIN HIGH DURING THE OVERNIGHT
HOURS AS THEY ACCUMULATE RUNOFF FROM THIS EVENINGS HEAVY RAIN.

THIS LINE OF SHOWERS WILL BE NEAR EVERGREEN AROUND 525 PM...HIXBURG
AROUND 530 PM...CULLEN AROUND 535 PM...SAXE AROUND 540 PM...
SHEPPARDS AROUND 545 PM AND STAUNTON RIVER STATE PARK AROUND 550 PM.

LAT...LON 3734 7846 3733 7852 3737 7859 3721 7869
      3708 7844 3689 7848 3670 7864 3663 7855
      3669 7867 3655 7873 3653 7878 3654 7913
      3640 7914 3634 7930 3730 7894 3752 7834

16
Local storm report, Dec 7, 6:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     7 SE DILLWYN            37.47N 78.38W
12/07/2011  E65.00 MPH       BUCKINGHAM         VA   TRAINED SPOTTER

            MINOR DAMAGE TO HOME. BLEW OUT A STORM WINDOW.

&&

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 7, 6:30 PM EST to December 8, 4:00 AM EST
Where
Watauga forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High winds knocked down at least five trees across roads across Watauga County. Trees and power lines were blown down on Route 221 near Holloway Mountain Road.

High Wind, Ashe

When
December 7, 6:55 PM EST to December 8, 4:00 AM EST
Where
Ashe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

High winds blew down at least five trees on roads across Ashe County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358181, 358180.